Montana, 2021

High Wind in Montana, December 4 to 5, 2021

December 4 to 5, 2021 · NWS BYZ · 5 events in 5 counties and zones

A strong cold front, combined with tight surface pressure gradients, resulted in high wind gusts across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front, combined with tight surface pressure gradients, resulted in high wind gusts across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 4, 2:37 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Dec 4, 2:37 PM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Billings MT
237 PM MST Sat Dec 4 2021

.DISCUSSION...
Tonight through Sunday night...

Satellite imagery shows moist zonal flow over the region with an
upstream shortwave moving through British Columbia/Alberta at this
time. Isentropic lift has shifted north across northern Montana.
Wind highlights look good as Livingston has gusted to 65 mph so
far this afternoon. Winds still out of east at Big Timber, but
still expect winds to mix out from the west and reach over 50 mph
later this afternoon and through the evening.

Aforementioned shortwave and associated cold front will drop into
the region late tonight bringing a brief period of rain to
snow...with the transition occurring after midnight. Frontal band
of precip will be generally light but with upslope enhancement and
strong jet nosing into the region from the northwest should
produce 1-3" of snow at places like Red Lodge and Sheridan by
early Sunday. We have opted to issue winter weather advisories for
Red Lodge, Southern Big Horn and Sheridan County, WY from 3 am to
noon Sunday...due to potential for local blowing snow and slick
road impacts. Billings should see a little snow (less than an
inch) for the first time since October 24. Cyclonic NW flow w/
steep low level lapse rates will result in breezy conditions and
scattered snow showers on Sunday...with temps only in the 20s to
lower 30s. Wind chills will be in the teens in east. BT

Monday through Friday...

Synopsis...A series of disturbances embedded in an overall
northwest flow across the region will result in reinforcing cold
air and unsettled weather. Uncertainty continues with regard to
how cold we may get, with differing model solutions. Current
consensus still favors highs in the mid 20s to upper 30s, with
lows ranging from single digits through the teens, but some
ensemble members are indicating even colder temperatures
(potentially well below normal).

An upper level trough tracks out of Canada and drops southeast
into Montana Monday/Monday Night. This continues to look like a
decent shot of vorticity and associated frontogenesis for our CWA.
Combined with an overrunning type pattern, and should be a good
chance of snow across the area, especially Monday evening, when
dendritic growth looks most favorable. Have continued with
inherited, above guidance, pops through Monday night. This system
appears to move through our region quickly, but there is a chance
of lingering light snow or flurries through Tuesday morning over
the mountains and southern sections of our CWA.

The overall pattern remains unsettled through the work week
with periodic mountain/foothill snow showers, and scattered light
snow showers for lower elevations (especially across west and
central zones) through Friday. However...no organized significant
precipitation event is expected for us as model ensembles
indicate the best energy is most likely to impact the central
Rockies (think Colorado) for thew latter part of the week. BT
&&

.AVIATION...

A mix of MVFR and VFR conditions will be over the area this
evening. Chances for snow will push S through the area this
evening with areas of mountain obscuration. Snow will become more
widespread as it pushes S through the area after 06Z tonight with
MVFR/IFR conditions. The snow will continue shifting SSW Sunday
morning. Mountain obscurations will become widespread overnight
and continue Sun. morning. Gusty N to NW surface winds will
develop over the area overnight and continue Sun. morning. WSW
winds over KLVM and K6S0 will gust to 50 kt early in the evening,
before shifting to WNW late tonight. Arthur
&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 028/034 015/029 014/031 021/042 026/036 017/029 014/031
    74/S    12/S    71/B    11/B    32/S    21/B    00/B
LVM 028/038 019/037 019/039 028/045 026/035 015/028 012/033
    84/S    14/O    72/O    12/R    43/S    21/N    10/N
HDN 025/036 010/031 012/030 016/043 023/038 015/031 010/034
    74/S    12/S    61/B    00/B    32/O    21/E    00/B
MLS 022/030 006/025 008/023 011/040 022/037 014/028 010/032
    32/S    01/B    30/B    00/B    11/B    11/B    00/U
4BQ 025/034 009/029 013/028 016/042 026/037 019/030 014/033
    52/S    00/B    20/B    00/B    11/B    21/E    00/U
BHK 020/030 003/021 006/022 009/039 022/035 014/027 008/030
    23/S    00/B    20/B    00/B    11/B    11/B    00/U
SHR 025/035 010/032 013/032 017/045 021/037 016/029 009/035
    87/S    00/B    51/B    00/B    32/S    32/S    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 3 AM to noon MST
      Sunday FOR ZONES 56-138-169.
     Wind Advisory in effect until 5 AM MST Sunday FOR ZONES
      65-66.
     High Wind Warning in effect until 5 AM MST Sunday FOR ZONE
      141.
WY...Winter Weather Advisory in effect from 3 AM to noon MST
      Sunday FOR ZONE 199.

&&

weather.gov/billings
Hazardous weather outlook, Dec 4, 6:02 AM MST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
602 AM MST Sat Dec 4 2021

MTZ063-172-228-050700-
Judith Gap-Melville Foothills-Southern Wheatland-
602 AM MST Sat Dec 4 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong west winds.

* WHERE...Near Melville, Harlowton and Judith Gap.

* WHEN...Late this afternoon and evening.

* ADDITIONAL DETAILS...Wind gusts of 40 to 55 mph are expected.

* ADDITIONAL HAZARD CONCERNS...Expect strong crosswinds on US-191.
  Grass fire concerns remain elevated, so take care to not spark a
  fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Dec 4, 2:02 PM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
202 PM MST SAT DEC 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/04/2021  M64.00 MPH       PARK               MT   ASOS

&&

ARTHUR
Special weather statement, Dec 4, 3:48 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Billings MT
348 PM MST Sat Dec 4 2021

MTZ138-169-WYZ199-050445-
Bighorn Canyon-Southern Big Horn-Sheridan Foothills-
348 PM MST Sat Dec 4 2021

...SUDDEN STRONG WINDS POSSIBLE FOR SOUTHWESTERN BIG HORN...EASTERN
CARBON AND CENTRAL SHERIDAN COUNTIES...

Sudden strong westerly wind gusts up to 50 mph are possible this
afternoon into tonight.

Any strong wind gusts moving down the east slopes of the Bighorn
mountains will create travel difficulties along I-90 from south of
Crow Agency through Sheridan county. High profile vehicles and those
towing trailers should anticipate difficult conditions in this area
and use extra caution, especially over higher exposed terrain.

Locations impacted include...
Sheridan, Ranchester, Dayton, Lodge Grass, Fort Smith, Big Horn,
Clearmont, Wyola, Parkman, Banner and Crow Indian Reservation.

Gusty winds could knock down tree limbs and blow around unsecured
objects. Strong crosswinds could impact travel.

LAT...LON 4461 10703 4469 10720 4493 10739 4499 10769
      4500 10766 4511 10769 4511 10778 4525 10789
      4515 10791 4516 10791 4524 10797 4524 10806
      4516 10805 4528 10827 4529 10826 4533 10814
      4533 10836 4538 10727 4456 10626
TIME...MOT...LOC 2244Z 180DEG 0KT 4500 10715

Chambers
Special weather statement, Dec 4, 3:56 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Billings MT
356 PM MST Sat Dec 4 2021

MTZ056-139-050500-
Southeastern Carbon-Red Lodge Foothills-
356 PM MST Sat Dec 4 2021

...OCCASIONAL STRONG WIND GUSTS WILL AFFECT CARBON COUNTY INTO THIS
EVENING...

Occasional strong wind gusts up to 55 mph are possible in the lee of
the Beartooth mountains through this afternoon and into the evening
hours. Sudden strong crosswinds will make travel difficult for high
profile vehicles and those towing trailers. These conditions will
impact portions of US212, US310, and Highway 78.

Locations impacted include...
Red Lodge, Bridger, Bearcreek, Warren, Belfry, Washoe, Roscoe,
Roberts, Luther and Fox.

Gusty winds could knock down tree limbs and blow around unsecured
objects. Strong crosswinds could impact travel.

LAT...LON 4501 10924 4510 10921 4519 10930 4528 10954
      4523 10960 4530 10960 4545 10942 4546 10921
      4546 10920 4543 10929 4537 10916 4539 10912
      4531 10902 4531 10872 4525 10865 4516 10867
      4507 10856 4503 10843 4508 10839 4500 10832
TIME...MOT...LOC 2255Z 180DEG 0KT 4520 10913

Chambers
Local storm report, Dec 4, 4:22 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
422 PM MST SAT DEC 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
12/04/2021  M53.00 MPH       BIG HORN           MT   MESONET

&&

TRC
Local storm report, Dec 4, 4:45 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
445 PM MST SAT DEC 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     NON-TSTM WND GST 1 NW BURGESS JUNCTION   44.79N 107.54W
12/04/2021  M61.00 MPH       SHERIDAN           WY   MESONET

0418 PM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
12/04/2021  M58.00 MPH       BIG HORN           MT   MESONET

&&

TRC
Local storm report, Dec 4, 4:53 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MST SAT DEC 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     NON-TSTM WND GST 10 SSW ROSCOE           45.27N 109.56W
12/04/2021  M58.00 MPH       CARBON             MT   PUBLIC

0140 PM     NON-TSTM WND GST 2 E LUTHER              45.28N 109.38W
12/04/2021  M53.00 MPH       CARBON             MT   TRAINED SPOTTER

0414 PM     NON-TSTM WND GST 7 SSW BELFRY            45.05N 109.11W
12/04/2021  M51.00 MPH       CARBON             MT   PUBLIC

0419 PM     NON-TSTM WND GST 10 SW BELFRY            45.04N 109.16W
12/04/2021  M60.00 MPH       CARBON             MT   PUBLIC

&&

TRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
December 4, 7:30 PM MST to 9:35 PM MST
Where
Northern Sweet Grass forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 62 mph across the area.

High Wind, Southern Wheatland

When
December 4, 7:45 PM MST to 8:00 PM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Southwestern Yellowstone

When
December 4, 9:15 PM MST
Where
Southwestern Yellowstone forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Winds gusted to 59 mph across the Broadview area.

High Wind, Musselshell

When
December 4, 9:20 PM MST to 9:25 PM MST
Where
Musselshell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Carter

When
December 5, 10:00 AM MST to 11:30 AM MST
Where
Carter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992379, 992380, 992381, 992382, 992383.